Sodium Polystyrene Sulfonate/Sorbitol
How the interaction occurs:
Both of the medicines can irritate your gastrointestinal (GI) tract.
What might happen:
Taking these medicines together may damage your GI tract. Fatalities have been reported.
What you should do about this interaction:
Make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Let your doctor know right away if you have any abdominal pain, black or bloody stools, dizziness, or "coffee ground" vomit.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.McGowan CE, Saha S, Chu G, Resnick MB, Moss SF. Intestinal necrosis due to sodium polystyrene sulfonate (Kayexalate) in sorbitol. South Med J 2009 May;102(5):493-7.
2.Rashid A, Hamilton SR. Necrosis of the gastrointestinal tract in uremic patients as a result of sodium polystyrene sulfonate (Kayexalate) in sorbitol: an underrecognized condition. Am J Surg Pathol 1997 Jan; 21(1):60-9.
3.Abraham SC, Bhagavan BS, Lee LA, Rashid A, Wu TT. Upper gastrointestinal tract injury in patients receiving kayexalate (sodium polystyrene sulfonate) in sorbitol: clinical, endoscopic, and histopathologic findings. Am J Surg Pathol 2001 May;25(5):637-44.
4.Kayexalate (sodium polystyrene sulfonate) US prescribing information. Sanofi-Aventis U.S. LLC December, 2010.
5.Milley JR, Jung AL. Hematochezia associated with the use of hypertonic sodium polystyrene sulfonate enemas in premature infants. J Perinatol 1995 Mar-Apr;15(2):139-42.
6.Lillemoe KD, Romolo JL, Hamilton SR, Pennington LR, Burdick JF, Williams GM. Intestinal necrosis due to sodium polystyrene (Kayexalate) in sorbitol enemas: clinical and experimental support for the hypothesis. Surgery 1987 Mar;101(3):267-72.
7.Bennett LN, Myers TF, Lambert GH. Cecal perforation associated with sodium polystyrene sulfonate-sorbitol enemas in a 650 gram infant with hyperkalemia. Am J Perinatol 1996 Apr;13(3):167-70.
8.Scott TR, Graham SM, Schweitzer EJ, Bartlett ST. Colonic necrosis following sodium polystyrene sulfonate (Kayexalate)-sorbitol enema in a renal transplant patient. Report of a case and review of the literature. Dis Colon Rectum 1993 Jun;36(6):607-9.
9.Wootton FT, Rhodes DF, Lee WM, Fitts CT. Colonic necrosis with Kayexalate-sorbitol enemas after renal transplantation. Ann Intern Med 1989 Dec 1;111(11):947-9.
10.Rogers FB, Li SC. Acute colonic necrosis associated with sodium polystyrene sulfonate (Kayexalate) enemas in a critically ill patient: case report and review of the literature. J Trauma 2001 Aug;51(2):395-7.
11.Gerstman BB, Kirkman R, Platt R. Intestinal necrosis associated with postoperative orally administered sodium polystyrene sulfonate in sorbitol. Am J Kidney Dis 1992 Aug;20(2):159-61.
12.Thomas A, James BR, Landsberg D. Colonic necrosis due to oral kayexalate in a critically-ill patient. Am J Med Sci 2009 Apr;337(4):305-6.
13.Dardik A, Moesinger RC, Efron G, Barbul A, Harrison MG. Acute abdomen with colonic necrosis induced by Kayexalate-sorbitol. South Med J 2000 May;93(5):511-3.
14.Roy-Chaudhury P, Meisels IS, Freedman S, Steinman TI, Steer M. Combined gastric and ileocecal toxicity (serpiginous ulcers) after oral kayexalate in sorbital therapy. Am J Kidney Dis 1997 Jul;30(1):120-2.